Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 13, 2001, 7:56 AM CDT for Clay County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 13, 2001, 7:56 AM CDT (12:56 UTC)
- Expired
- May 13, 2001, 8:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clay County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:08 AM CDT | Hail 0.75 | Spencer, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 131257 SVRFSD IAC041-131345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 756 AM CDT SUN MAY 13 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA * UNTIL 845 AM CDT * AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENVILLE AROUND 820 AM CDT WEBB AROUND 835 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4323 9524 4307 9535 4290 9496 4309 9481
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:38 AM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 13, 3:38 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 338 AM CDT SUN MAY 13 2001 GOT SHORT TERM PRBLMS RIGHT OUTSIDE THE DOOR HERE. PLENTY OF IN CLOUD LTG WITH DVLPING TSTMS ALONG THE I 29 CORRIDOR...AND DOWN INTO NW IA. IF WE HAD SOME DECENT MSTR BLO 700MB SOME OF THESE WOULD LIKELY PRODUCE SOME BRIEF DOWNPOURS. BUT AS IT IS...MOST OF THIS ACTIVITY IS TYPICAL MID LVL ACCAS TS...ASSOCIATED WITH STRONG WAA FM 925MB TO 700MB. MOST OF THE GOOD LLVL WAA IS PROGGED TO MOV MORE IN A SE DIRECTION WITH THE FLOW INTO NW IA EARLY TDAY...SO IT IS A TRICKY FCST ON HOW MUCH OF THIS ACTIVITY WL MAKE IT INTO SW MN. AT ANY RATE...THIS CONVECTION SHOULD LEAVE BEFORE 9 AM ALLOWING FOR M SUNNY OR P CLDY SKIES AND WARMER TEMPS. WINDS COULD GET A BIT BREEZY THIS AFTN...AND MAY VEER A LITTLE MORE TO THE SOUTH AS SOME OF THE 850MB WINDS MIX DOWN TO THE SFC...MAY KEEP MORE OF A SE COMPONENT OVR THE NRN CWA. STILL HAVE A RIDGE RIDER MAINLY MOVG N OF THE CWA TNGT. LOW POPS ARE WARRANTED OVER THE NRN AND NE PTN OF THE CWA WITH THIS KIND OF LIFT AND LLVL JET TNGT...ALTHOUGH THE MDLS HAVE IT DRY. BUT AS ONE CAN SEE...THE MDL QPF DID A POOR JOB OF HANDLING THIS MID LVL CONVECTION TNGT AS THEY SO OFTEN DO. BUT NO DOUBT...THE BEST JET DYNAMICS AND STRONGEST LIFT TNGT ARE WL N OF THE FSD CWA. WM TEMPS ARE THE MAIN STORY ON MONDAY...WITH A LLVL FRONTAL PASSAGE MOVG THRU THE NW AND WRN PTNS OF THE CWA. COULD GET QUITE WM AND BREEZY JUST AHD OF THIS BNDRY. AGAIN...DUE TO THE ORIENTATION OF THE SW LLVL JET...MSTR IS LIMITED BLO 700MB...BUT ENUF LIFT EXISTS TO WORRY ABOUT MID LVL CONVECTION...ESPECIALLY WITH THE STRONG LLVL CONVERGENCE NR THE BNDRY. AS THIS BNDRY SAGS SWD INTO NW IA MONDAY NIGHT...KEPT THE POPS GOING IN THIS AREA AS SOME TS COULD ERUPT ALMOST AT ANY TIME DURING THE NIGHT. BACK TO MONDAY...TOOK OUT SOME OF THE NR RECORD HIGH WORDING ON A COUPLE OF ZONES...ONLY BECAUSE THE RECORD HIGHS ON MONDAY SPIKE UP MORE SO THAN THEY DO ON THE SURROUNDING DAYS. SO DESPITE THE VERY WM AIR...NR RECORDS MAY BE TOUGH ON THE 14TH. MESOS ARE HOLLARING AT US SO BETTER GO...NO TIME TO LOOK AT THE EXTENDED. .FSD...NONE FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:34 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.